Wyoming, 2023

High Wind in Wyoming, February 20 to 21, 2023

February 20 to 21, 2023 · NWS RIW · 2 events in 2 counties and zones

A tightening pressure gradient ahead of a strong low pressure system and strong mid-level winds mixing to the surface brought high winds to much of the Green Mountains and Natrona County. The highest wind gust reported was 84 mph at the Fales Rock RAWS site.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tightening pressure gradient ahead of a strong low pressure system and strong mid-level winds mixing to the surface brought high winds to much of the Green Mountains and Natrona County. The highest wind gust reported was 84 mph at the Fales Rock RAWS site. Winds gusted over hurricane force in the wind prone areas south and east of Casper, with gusts of 83 and 80 mph reported along Hat Six Road and Wyoming boulevard, respectively. The strong wind brought blowing and drifting snow that resulted in road closures. The strong wind was followed by a snow storm that brought blizzard conditions at times. Please see the Winter Storm for details on that system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 20, 8:41 PM MST, 23 minutes earlier.

Area forecast discussion, Feb 20, 8:41 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
841 PM MST Mon Feb 20 2023

.UPDATE...
Issued at 835 PM MST Mon Feb 20 2023

Latest model guidance is showing stronger winds occurring in the
Cody Foothills mainly along Highway 120 from Cody to Clark. High
resolution models are showing boundary layer winds between 60 and
65 kts within 5 miles of the city of Cody. This in addition to
strong subsidence tonight look to be a combination where high
winds will occur in some of those areas. The highest winds look to
occur between midnight and 4 AM.

&&

.DISCUSSION...This evening through Monday
Issued at 106 PM MST Mon Feb 20 2023

Several weather impacts across the CWA will continue today.
First, snow will continue over western portions, with only a few
inches expected in the mountains through this evening and minor
accumulations in the valleys. Second, west winds with gusts up to
55 mph will continue across the I-80 corridor, gradually
decreasing to gusts to 40 mph late this afternoon into the
evening. Areas of blowing snow will also occur, as a result.
Similar winds will occur over the Wind Corridor, from Muddy
Gap/Jeffrey City to southern Johnson County. Winds in this area
will not be as strong, with gusts up to 40 mph. Additionally,
there looks to be a brief reprieve early this evening as a
boundary pushes south to the Casper area and winds turn
northerly. Otherwise, temperatures will be slightly warmer this
afternoon with generally light winds in the central basins.

Snow and wind begin to increase this evening, as the nose of the jet
moves over the Cowboy State. This will increase snowfall and blowing
snow over western portions into Tuesday morning. West to southwest
winds will increase over the mountains, as well as over the Wind
Corridor. The aforementioned reprieve will end this evening, with
gusts of 55 to 65 mph returning through the overnight hours. A tight
temperature gradient will be in place this evening along the Cody
Foothills. This, coupled with the jet moving overhead, will result
in gusts around 70 mph near Clark and Chief Joseph tonight. Similar
winds will impact the east slopes of the Absaroka and Wind River
Mountains.

The main storm system will begin to move over the PACNW Tuesday
morning. Winds aloft will begin to back toward the southwest, as the
system begins to dig southward toward the Great Basin. Chances for
snow will begin to spread over southern portions through the day
Tuesday, as lift gets induced under the left front quadrant of the
jet. Blowing snow will also occur, as wind gusts of 35 to 45 mph
continue. Chances for snow will also begin over northern portions
during this time, as the associated cold front begins to make its
way southward east of the Divide. Winds across much of the CWA will
decrease Tuesday afternoon, as the cold front makes it way
southward. However, north winds with gusts of 35 to 50 mph, will
occur behind the front Tuesday evening and Tuesday night. Snow and
blowing snow will become widespread east of the Divide by sunset
Tuesday evening, with the front moving through southern portions
late Tuesday night. Blizzard conditions are still expected over
areas west of the Divide, from South Pass southward over Sweetwater
County. Bitter cold temperatures will move in Tuesday night behind
the front, as another arctic airmass settles into the area.

The focus for moderate to heavy snow will shift to central
and southern portions of the CWA Tuesday night into Wednesday, as
diffluence aloft increases. Temperatures Wednesday will change
little from Tuesday night, with highs in the single digits for most
areas. The western valleys could have highs in the middle teens,
while areas near Cody will be lucky to rise above 0F.

Snow will become light Wednesday evening, gradually ending across
much of the area late Wednesday night. Light snow will continue over
far western portions, as the upper low from this storm moves over ID
and the Northern Rockies. Winds will also decrease through the
overnight hours, as the gradient weakens across the CWA. These
conditions will lead to another bitter cold night across the CWA.
Lows of -15 to -25 will be widespread across most of the CWA. Colder
temperatures are not expected at this time, due to clouds staying in
place Wednesday night.

Light snow will continue over far western portions Thursday. South
to southwest winds, with gusts of 25 to 30 mph, will occur over this
area as well. These winds could result in areas of blowing snow from
the fresh snow. This will likely keep roads slick and icy in spots
in the valleys and mountain passes. The rest of the area will be
dry and cold, with breaks in the clouds. Hopefully, any sun will
help to melt any snow on the pavement/asphalt.

A second closed low will redevelop over the OR/CA coast Thursday and
dive southward along the CA coast through the day Friday, keeping
the longwave trough over the Intermountain West. A separate Canadian
trough will come in phase with the longwave trough and pass over the
Northern Rockies by Saturday. This will tighten the sfc pressure
gradient once again, resulting in southwest winds gusting to 35 mph
over the Wind Corridor Friday afternoon through Saturday night. This
will likely lead to another prolonged period of blowing snow across
Natrona County and southern Fremont County, impacting Highways 20,
26, 287, 789, 220 and Interstate 25 (to name a few). Temperatures
will begin to moderate starting Friday, but most areas will likely
stay below freezing into Saturday or Sunday.

As mentioned by the previous shifts, this storm will be one of the
stronger storms that impacts most, if not all, portions of the state
with heavy snow and strong winds. Travel conditions do not look to
improve ahead of this system and there is low confidence on when
travel conditions will improve. Do not expect to travel across the
state after the storm ends Wednesday night, due to lingering
impacts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 401 PM MST Mon Feb 20 2023

Very strong winds will continue to impact several terminals through
the next few days. KRKS will see west winds with gusts lessening to
35 to 40kts over the next few hours. Gusty west to southwest winds
will also remain possible at KCOD and KCPR with gusts 25 to 35kts
expected at both terminals. Winds increase significantly at KCPR
after 04Z and continue to increase through the night. Wind gusts 50
to 55kts will be possible by 10Z Tuesday at KCPR, continuing through
the rest of the TAF period. Southwest winds gusting to 25kts also
will continue at KJAC through the TAF period.

Snow will continue to move into the region as well with this storm
system. KJAC will see a period of only occasional snow showers and
snow showers in the vicinity continue through early this evening.
Snow begins to increase in coverage and intensity again after 04Z,
with IFR to LIFR conditions by 08Z. These poor conditions will
continue through the rest of the TAF period at KJAC. Other terminals
will see VFR to occasional MVFR conditions through 15Z Tuesday. KBPI
and KPNA will see snow chances increase after 15Z with both likely
seeing IFR conditions by the end of the TAF period. Occasional MVFR
cigs will remain possible at KRKS through the TAF period. KRKS will
see snow and IFR conditions beginning around 18Z Tuesday.

A significant cold front will move south into KCOD around 15Z
Tuesday, with winds shifting from westerly to northwesterly with the
passage of the front. Snow, creating IFR conditions, is likely as
this front passes and these conditions will continue through the
rest of the TAF period. This cold front will pass through Worland
around 18Z Tuesday and KCPR around 21Z Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 106 PM MST Mon Feb 20 2023

Snow is ongoing in western zones and will continue almost nonstop
through Wednesday. Snowfall totals will be significant during
this time. Most zones will be windy through Tuesday, especially
zones 279/280/289. Smoke dispersal will be poor to fair today,
improving fair to good Tuesday afternoon. Snow will begin across
southern zones and northern zones Tuesday afternoon, spreading to
central zones by Tuesday night. All zones are likely to get
substantial snowfall amounts through Wednesday. Moderate to heavy
snowfall amounts will be widespread across the area from this
storm. Travel impacts from this storm likely through Friday, at
the earliest.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MST Wednesday for WYZ001-012-013-
023-024.

Winter Storm Warning from 5 AM Tuesday to 5 PM MST Wednesday for
WYZ002.

High Wind Warning until 8 AM MST Tuesday for WYZ003.

Winter Storm Warning from 2 PM Tuesday to 5 PM MST Wednesday for
WYZ003>006.

Winter Storm Warning from 5 PM Tuesday to 11 PM MST Wednesday
for WYZ007-015>018-020-022.

Winter Storm Warning from 11 AM Tuesday to 11 PM MST Wednesday
for WYZ008>011.

Winter Storm Warning from 5 AM Tuesday to 11 PM MST Wednesday
for WYZ014-025>027.

High Wind Warning until 2 PM MST Tuesday for WYZ019-020.

Blizzard Warning from 5 PM Tuesday to 11 PM MST Wednesday for
WYZ019.

Blizzard Warning from 2 PM Tuesday to 11 PM MST Wednesday for
WYZ028>030.

&&

UPDATE...Murrell
DISCUSSION...LaVoie
AVIATION...Hensley
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 20, 2:44 PM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
244 PM MST Mon Feb 20 2023

WYZ001>020-022>030-220145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
244 PM MST Mon Feb 20 2023

...An Impactful Winter Storm to Arrive Tonight and Continue
through Wednesday...

...Various High Wind and Winter Weather Highlights are in Effect
through Wednesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow persists across western mountains and valleys. Snowfall rates
will increase tonight, with rates of 1-3"/hr likely in the
Tetons. Gusty winds will lead to reduced visibility, with blowing
and drifting snow expected across portions of Sweetwater and
Natrona counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Wednesday...Several rounds of snow occur over
western portions of the state and produce significant snow amounts
in the western mountains and valleys. Snow and wind increases
east of the Continental Divide late Tuesday, with the greatest
impacts Tuesday night into Wednesday. Potential accumulations of 6
to 14 inches. Strong west wind gusts of 40 to 60 mph are likely
across central Wyoming Monday night and Tuesday, before a north
wind of 25 to 40 mph arrives behind a strong cold front for
Tuesday night and Wednesday.

Wednesday Night through Thursday Night...Very cold temperatures
likely, with overnight low temperatures 10 below to as much as 25
below zero. Thursday high temperatures may struggle to get out of
the single digits east of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Feb 20, 6:20 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
620 PM MST Mon Feb 20 2023

WYZ003-211300-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
620 PM MST Mon Feb 20 2023

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph.
  Localized wind gusts of 60 to 65 mph.

* WHERE...Highway 120 from Cody to Clark.

* WHEN...10 PM Monday through 6 AM Tuesday. The strongest winds
  are expected between 1 AM and 5 AM.

* IMPACTS...Mainly to transportation. Elevated blowover
  risk for lightweight and high-profile vehicles, including
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak
  winds followed by a sudden, very strong wind gust. Please keep
  both hands on your steering wheel. Also, in a parking lot, park
  into the wind to minimize the possibility of your car door
  hitting another parked vehicle.

21
Special weather statement, Feb 20, 8:46 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
846 PM MST Mon Feb 20 2023

WYZ003-210500-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
846 PM MST Mon Feb 20 2023

The Cody Foothills are now in a high wind warning until 8 AM
Tuesday. Please see the high wind warning statement for more
information.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
February 20, 9:04 PM MST to February 21, 11:16 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts over 60 mph were widespread across the lower elevations of Natrona County. The highest wind gusts were in the wind prone locations on the south side of Casper, with wind gusts to 83 mph along Hat Six Road and 80 mph along Wyoming Boulevard. The strong wind brought areas of blowing snow that caused the closure of several roads.

High Wind, Green Mountains & Rattlesnake Range

When
February 21, 1:38 AM MST to 9:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Hurricane force wind gusts occurred in the higher elevations, with gusts to 84 mph at Fales Rock and 78 mph at Camp Creek. Wind gusted past 58 mph in the lower elevations as well, bringing the closure of US 287 for many hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082948, 1082946.